Alert archive / Montana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Great Falls, MT

June 16, 2010Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2010, 3:58 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2010, 3:58 PM MDT (21:58 UTC)
Expired
Jun 16, 2010, 4:45 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM MDTTornado WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:29 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 16, 2:29 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT WED JUN 16 2010

.DISCUSSION...

TONIGHT THROUGH FRIDAY...A DEEP UPPER LEVEL LOW PRESSURE TROF WILL
BE OVER OVER EASTERN WA/OR/NEVADA THIS EVENING AND MOVE ACROSS
SOUTHWEST MONTANA THURSDAY. THIS PATTERN WILL CONTINUE THE
WIDESPREAD LIFT OVER THE ZONES ALTHOUGH THIS WILL BECOME MORE
FOCUSED OVER THE NORTHERN PLAINS THURSDAY. AS THE SYSTEM GRADUALLY
MOVES EAST...UPSLOPE FLOW AT LOW LEVELS WILL KEEP MOISTURE FOCUSED
OVER THE NORTHWEST ZONES...THE AIRMASS WILL BE DRIER NEAR HAVRE
AND POINTS EAST. THE LOW LEVEL FLOW BEGINS TO SWITCH TO THE WEST
DURING THE NIGHT AND DRIER AIR ALSO MOVES IN FROM THE WEST ACROSS
LEWIS AND CLARK AND CASCADE COUNTIES. AS THE SYSTEM MOVES
EAST...LOW LEVEL FLOW WILL CONTINUE TO STRENGTHEN AND THE HIGH
WIND WATCH FOR THURSDAY AFTERNOON WILL BE CONTINUED. IN
GENERAL...UNSETTLED...CYCLONIC CONDITIONS WILL PERSIST THROUGH
FRIDAY WHEN HIGH PRESSURE AGAIN BEGINS TO BUILD OVER THE ZONES.
ZELZER

FRIDAY NIGHT THROUGH WEDNESDAY...THE PERIOD STARTS OUT WITH THE LAST
INFLUENCES OF AN UPPER LOW TRACKING ACROSS THE UPPER MIDWEST.
ISOLATED SHOWERS WILL REMAIN A POSSIBILITY OVER THE NORTH AND
EASTERN PORTION OF THE COUNTY WARNING AREA. ANOTHER UPPER TROF TAKES
UP RESIDENCE OVER THE WEST COAST ON SATURDAY SETTING UP
SOUTHWESTERLY FLOW ALOFT OVER THE AREA AND THE POSSIBILITY OF
AFTERNOON AND EVENING CONVECTION. THE UPPER TROF MOVES VERY LITTLE
ON SUNDAY AND MONDAY BUT EJECTS SHORT WAVE ENERGY ACROSS THE AREA
ALLOWING FOR CONVECTIVE ACTIVITY TO INCREASE IN AREAL COVERAGE BOTH
DAYS. THE UPPER TROF THEN LIFTS OUT OVER THE AREA ON TUESDAY
ALLOWING FOR CONVECTIVE ACTIVITY TO BECOME ISOLATED. THE MODELS
BECOME QUITE DIVERGENT BY WEDNESDAY WITH THE EUROPEAN BUILDING A
WEAK RIDGE OVER WESTERN MONTANA WHILE THE GFS DEVELOPS YET ANOTHER
UPPER TROF OVER THE WEST. HAVE LEFT ISOLATED POPS IN THE FORECAST
FOR WEDNESDAY. TEMPERATURES WILL CONTINUE SLIGHTLY BELOW SEASONAL
AVERAGES.

&&

.AVIATION...
UPDATED 1745Z.
THE MOIST UNSTABLE FLOW WILL CONTINUE TODAY AS WIDESPREAD SHOWERS
WITH SCATTERED THUNDERSTORMS MOVE OVER THE AREA. WINDS WILL STAY
RELATIVELY LOW THROUGH THE DAYLIGHT HOURS...EXCEPT NEAR
THUNDERSTORMS AND THE STRONGEST SHOWERS WHERE GUSTY ERRATIC WINDS
AREA LIKELY. WINDS WILL INCREASE OVERNIGHT AT ALL TAF SITES AS AS
GRADIENT WIND DEVELOPS BEHIND THE CENTER OF CIRCULATION OF THE
SURFACE LOW. BY 18Z TOMORROW STRONG GUSTY WINDS ARE EXPECTED ACROSS
CENTRAL AND NORTH CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL
DOMINATE ACROSS MOST OF THE AREA. SOME LOCATIONS MAY DROP INTO LIFR
CONDITIONS FOR PROLONGED PERIODS OF TIME. VFR CONDITIONS ARE ALSO
POSSIBLE BUT THEY WILL BE THE EXCEPTION. CB CLOUD GROUPS INDICATE A
CHANCE OF THUNDERSTORMS WITHOUT THE CONFIDENCE THAT THE STORMS WILL
DIRECTLY AFFECT THE  TAF SITES. SUK

&&

.HYDROLOGY...
MANY RIVERS ACROSS THE REGION CONTINUE TO RUN HIGH FROM A
COMBINATION OF SNOW MELT AND RAINFALL RUNOFF. SEVERAL DAMS ARE
ALSO RELEASING WATER IN RESPONSE TO INFLOW TO THE RESERVOIRS.
A PACIFIC WEATHER SYSTEM WILL BRING WET WEATHER TO THE AREA THROUGH
THURSDAY AND ADDITIONAL RAINFALL RUNOFF WILL MOVE THROUGH THE
DRAINAGES. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS DURING THIS PERIOD...WHICH MAY CAUSE
BRIEF HEAVY RAINFALL AT TIMES. WITH WIDESPREAD SHOWER ACTIVITY
EXPECTED THIS WEEK...THE FLOOD ADVISORY FOR JUDITH BASIN COUNTY
HAS BEEN EXTENDED THROUGH FRIDAY EVENING. ALSO BASED ON SOME REPORTS
OF HEAVY RAINFALL OCCURRING OVER FERGUS COUNTY...AND MORE RAINFALL
ON THE WAY...HAVE ADDED FERGUS COUNTY TO THE SMALL STREAM FLOOD
ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  53  43  62 /  90  80  50  30
CTB  44  50  40  58 / 100 100  80  50
HLN  43  57  43  67 /  90  60  20  20
BZN  45  62  40  72 /  90  60  20  20
WEY  33  49  31  62 /  80  60  20   0
DLN  39  56  36  67 / 100  60  20  20
HVR  51  57  47  61 /  90  90  80  50
LWT  45  54  41  61 / 100  70  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
BLAINE...CHOUTEAU...FERGUS...JUDITH BASIN.

SMALL STREAM FLOOD ADVISORY FOR JUDITH BASIN COUNTY THROUGH FRIDAY
EVENING.

SMALL STREAM FLOOD ADVISORY FOR FERGUS COUNTY THROUGH FRIDAY
AFTERNOON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 5:20 AM MDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 AM MDT WED JUN 16 2010

MTZ050-171130-
JUDITH BASIN-
520 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT.

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA TODAY. THERE
IS THE POTENTIAL OF BRIEF HEAVY RAINFALL...HAIL...AND GUSTY WINDS
WITH THUNDERSTORMS THIS AFTERNOON. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SMALL STREAM FLOOD ADVISORY IS IN EFFECT INTO FRIDAY EVENING.

A HIGH WIND WATCH IS IN EFFECT THURSDAY AFTERNOON AND EVENING.

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA INTO THURSDAY
NIGHT. IT HAS THE POTENTIAL TO PRODUCE RAINFALL TOTALS OF ONE TO
TWO INCHES THROUGH THURSDAY NIGHT. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS. FORECASTS SHOULD BE MONITORED CLOSELY FOR POSSIBLE
HYDROLOGIC HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ051-171130-
FERGUS-
520 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT.

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA TODAY. THERE
IS THE POTENTIAL OF BRIEF HEAVY RAINFALL...HAIL...AND GUSTY WINDS
WITH THUNDERSTORMS THIS AFTERNOON. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SMALL STREAM FLOOD ADVISORY IS IN EFFECT INTO FRIDAY EVENING.

A HIGH WIND WATCH IS IN EFFECT THURSDAY AFTERNOON AND EVENING.

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA INTO THURSDAY
NIGHT. IT HAS THE POTENTIAL TO PRODUCE RAINFALL TOTALS OF ONE TO
TWO INCHES THROUGH THURSDAY NIGHT. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS. FORECASTS SHOULD BE MONITORED CLOSELY FOR POSSIBLE
HYDROLOGIC HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ013-047-171130-
CHOUTEAU-BLAINE-
520 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA TODAY. THERE
IS THE POTENTIAL OF BRIEF HEAVY RAINFALL...HAIL...AND GUSTY WINDS
WITH THUNDERSTORMS THIS AFTERNOON. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH IS IN EFFECT FOR THURSDAY AFTERNOON AND EVENING.

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA INTO THURSDAY
NIGHT. IT HAS THE POTENTIAL TO PRODUCE RAINFALL TOTALS OF ONE TO
TWO INCHES THROUGH THURSDAY NIGHT. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS. FORECASTS SHOULD BE MONITORED CLOSELY FOR POSSIBLE
HYDROLOGIC HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-012-014-015-052>055-171130-
BEAVERHEAD-HILL-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
520 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA TODAY. THERE
IS THE POTENTIAL OF BRIEF HEAVY RAINFALL...HAIL...AND GUSTY WINDS
WITH THUNDERSTORMS THIS AFTERNOON. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA INTO THURSDAY
NIGHT. IT HAS THE POTENTIAL TO PRODUCE RAINFALL TOTALS OF ONE TO
TWO INCHES THROUGH THURSDAY NIGHT. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS. FORECASTS SHOULD BE MONITORED CLOSELY FOR POSSIBLE
HYDROLOGIC HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044>046-048-049-171130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
520 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA TODAY. THERE
IS THE POTENTIAL OF BRIEF HEAVY RAINFALL...HAIL...AND GUSTY WINDS
WITH THUNDERSTORMS THIS AFTERNOON. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MOIST PACIFIC WEATHER SYSTEM WILL AFFECT THE AREA INTO THURSDAY
NIGHT. IT HAS THE POTENTIAL TO PRODUCE RAINFALL TOTALS OF ONE TO
TWO INCHES THROUGH THURSDAY NIGHT. WITH SOME RIVERS AND STREAMS
RUNNING HIGH...THIS EXTRA RAINFALL COULD CAUSE THEM TO COME OUT OF
THEIR BANKS. FORECASTS SHOULD BE MONITORED CLOSELY FOR POSSIBLE
HYDROLOGIC HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 3:32 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT WED JUN 16 2010

MTZ050-051-162215-
FERGUS MT-JUDITH BASIN MT-
332 PM MDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN JUDITH BASIN AND
CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORE...OR 13 MILES SOUTHWEST OF
LEWISTOWN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEWISTOWN AND FERGUS.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4739 10907 4719 10887 4686 10964 4701 10979
TIME...MOT...LOC 2132Z 235DEG 32KT 4699 10960

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:32 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 16, 3:40 PM MDTSevere Thunderstorm WarningTFXFergus22 min
Jun 16, 4:12 PM MDTFlood WatchTFX17 hr
Jun 16, 4:20 PM MDTSpecial Weather StatementTFXFergus40 min
Jun 16, 4:39 PM MDTAreal Flood AdvisoryTFXCascade, Lewis and Clark17 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.